First Author: D.Garza Enriquez SPAIN
Co Author(s): M. Guerrero Martir I. Garcia del Moral J. Martinez Jerez J. Munoz Avila J. Garcia Serrano
Back to previous
Describe the first documented case of a secondary active choroidal neovascularization (CNV) after an accidental injury with alexandrite laser during an aesthetic hair removal procedure and the results after a 6 month follow up with initial intravitreal ranibizumab treatment.
Granada, Granada, Spain
A 6 month follow up with clinical and imaging evaluation of a 18 year old female with medical history of simple myopia (-4.5) who arrived to the emergency room with a chief complaint of visual impairment in her left eye (OS) after a hair removal procedure was undergone with alexandrite laser (755 nm). The patient claimed that there was a shot to the air and immediately described a central scotoma in OS, which first improved. Four days later, she developed metamorphopsia in OS and both symptoms worsen. The physical examination showed best corrected visual acuity (BCVA) of 20/120 with a central scotoma. Fundus examination showed a submacular neovascular membrane along with haemorrhages. This findings were confirmed with swept source optical coherence tomography (OCT) and optical coherence tomography angiography (OCT-A) of the fovea. Ruling out other possible aetiologies, we ran serology tests that were negative for toxoplasma. The patient was treated with an intravitreal injection of ranibizumab 5 days after the initial evaluation.
In the present case, the patient developed a secondary subfoveal CNV that became active demonstrated by the OCT as a hyperreflective band in the subneurosensory space, with associated subretinal and intraretinal fluid and by a hyperflow vascular lesion in the outer retina surrounded by a dark halo in the OCT-A. In the first follow-up visit 1 month after intravitreal injection, there was remission of the activity of the CNV in the OCT scan and BCVA of 20/25. This improvement of the BCVA and remission of the activity has remained up to our 6 month follow up. Along with this case, there have been only 4 documented injuries to the retina and this is the first that developed a CNV.
The increasing use of alexandrite laser for aesthetic purposes has led to new descriptions of accidental injuries regarding the eye. Their use without adequate protective measures or by unqualified personnel increases the risk of ocular adverse effects, such as the one of our case. Intravitreal anti–vascular endothelial growth factor agents seem a practical and safe approach to CNV of this aetiology.